Texas, 2014

Drought in Texas, August 1 to 4, 2014

August 1 to 4, 2014 · NWS BRO · 2 events in 2 counties and zones

While there were a few spotty showers and thunderstorms associated with the seabreeze, little rain fell during the last week of July and drought conditions held steady across the Rio Grande Valley and Deep South Texas. Severe (D2) drought conditions remained firmly entrenched over much of Starr County and western Hidalgo County, while the remainder of the region was covered by a hodgepodge of…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

While there were a few spotty showers and thunderstorms associated with the seabreeze, little rain fell during the last week of July and drought conditions held steady across the Rio Grande Valley and Deep South Texas. Severe (D2) drought conditions remained firmly entrenched over much of Starr County and western Hidalgo County, while the remainder of the region was covered by a hodgepodge of moderate (D1) and abnormally dry (D0) drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 31, 11:50 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 31, 11:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1250 AM CDT FRI AUG 1 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...MAINTAINED THE POSSIBILITY OF TEMPO MVFR AROUND
DAWN...THOUGH LIGHT WINDS MAY PRECLUDE A FULL MARINE INVERSION
FROM MOVING INLAND AND LOCKING IN EXTRA CLOUD COVER. THEREAFTER...
ONLY LIGHT TO MODERATE SOUTHEAST WINDS ARE EXPECTED TODAY WITH A
FLAT PRESSURE GRADIENT OVER THE CWA. DEVELOPING LATE MORNING LOW
CLOUDS MAY PRESENT BRIEF MVFR CEILINGS HOWEVER. A WEAK FRONT WILL
PUSH INTO THE COASTAL BEND AND RIO GRANDE PLAINS TODAY BUT MOST
POTENTIAL CONVECTION FOR THE DAY SHOULD STAY NORTH OF THE LOWER
VALLEY. PWAT LOOKS LIKE IT WILL BE AROUND 1.5 INCHES TODAY...NOT
ESPECIALLY CONVINCING OF MUCH ACTIVITY...AND WHATEVER DOES MANAGE
TO POP UP WILL HAVE TO CONTEND WITH A STILL DRY LAYER ABOVE THE
BOUNDARY LAYER. THUS...LOOKING FOR MAINLY VFR CONDITIONS WITH
LIGHT TO MODERATE SOUTHEAST WINDS AND MOSTLY SUNNY SKIES...WITH
AN EYE ON A POSSIBLE WEAK SEA BREEZE.

&&

.PREV DISCUSSION... /ISSUED 710 PM CDT THU JUL 31 2014/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...FAIRLY SIMPLE FORECAST FOR MOST OF THE PERIOD THEN
SOME POSSIBLE BUMPS IN THE ROAD AS WE MOVE LATER INTO FRIDAY.

FOR TONIGHT...THE USUAL EVENING SOUTHEAST GUSTS WILL DIMINISH
BETWEEN 02 AND 04Z AS SKIES REMAIN CLEAR WITH PERHAPS A FEW
CUMULUS FORMING NEAR KBRO. BY EARLY FRIDAY MORNING...BOTH NAM/GFS
AND CURRENT TRENDS ON SATELLITE AND FORECAST/OBSERVED SOUNDING
SUGGEST A BETTER OPPORTUNITY FOR MVFR CEILINGS WITHIN 2 HOURS
EITHER SIDE OF SUNRISE WHICH IS RIGHT AROUND 12Z. CONFIDENCE NOT A
LOCK SO FOR NOW HAVE ROLLED A TEMPO GROUP WITH SCATTERED AS
PREVAILING.

AFTER SUNRISE...CLOUD LEVELS WILL LIFT TO VFR WITH LOWEST VALUES
TOWARD THE COAST UNTIL 16/17Z OR SO. STILL FORECASTING
SCATTERED...THOUGH CAN'T RULE OUT A FEW BRIEF BROKEN PERIODS
THROUGH NOON.

FOR THE FINAL SIX HOURS OF THE FORECAST...18Z TO 00Z/AUG
2...THINGS COULD GET A BIT MORE INTERESTING. UNLIKE THE PAST FEW
DAYS WHEN THE TYPICAL LATE MORNING/EARLY AFTERNOON WIND SURGE
ALONG HIGHWAY 77 REACHES KMFE AND SURROUNDING AREAS BY 21Z OR
SO...THE APPROACH OF THE SYNOPTICALLY-DRIVEN SURFACE TROUGH KEEPS
WINDS IN CHECK AND EXPECT VALUES TO HANG AT BARELY MODERATE
LEVELS...10 KNOTS OR SO. AT THE SAME TIME...LAYERED MOISTURE
ARRIVES/DEVELOPS FROM THE RANCHLANDS EAST TOWARD THE MID VALLEY
WHICH COULD BE ENOUGH TO 'SEED' THE SEA BREEZE CONVERGENCE ZONE
AND BRING ISOLATED TO PERHAPS SCATTERED STORMS. BOTH NAM AND GFS
CROSS-SECTIONS AND POINT SOUNDINGS BEAR THIS OUT...BUT COUNTERING
ARE PRIOR MODELS THAT HELD BACK ON THE DEEPER MOISTURE.

SO...DON'T BE SURPRISED IF A VICINTY THUNDERSTORM OR EVEN A PROB
GROUP (OR MORE) IS NEEDED FOR KMFE AND PERHAPS KHRL ON
FRIDAY...BUT FOR NOW HAVE LEFT OUT AND WILL LET LATER SHIFTS GET A
BETTER READ WITH THE 00Z MODEL SUITE WHICH IS GENERALLY MORE
STABLE AS THE LATEST ATMOSPHERIC SOUNDING AND OTHER OBSERVATIONS
PROVIDE A BETTER BASELINE.
52/BSG

PREV DISCUSSION... /ISSUED 242 PM CDT THU JUL 31 2014/

SHORT TERM /NOW THROUGH FRIDAY NIGHT/...THE UNUSUALLY EARLY COLD
FRONT IS SLOWLY DROOPING THROUGH THE HILL COUNTRY AND WILL BE
STALLING TO THE NORTH DURING THE NEXT 36 HOURS. SOUTHERLY BREEZES
ARE TURNING MORE TO THE SOUTHEAST THIS AFTERNOON AS THE SEABREEZE
TRIES TO IMPEDE WESTWARD...BUT DRY AIR IN THE REGION KEEPING IT
FROM SPARKING MORE THAN A FEW CLOUDS ATTM. FRONT STAYS NORTH OF
THE REGION THIS EVENING...HELD IN CHECK BY THE SOUTHERLY WINDS AND
THE CONTINUED PUSH OF DRIER AIR FROM THE SOUTH. MAIN FORECAST
ISSUE FOR TOMORROW AND TOMORROW NIGHT IS THE RAIN CHANCES. LIGHTER
WINDS TOMORROW WILL HELP THE SEABREEZE BECOME MORE FOCUSED AS IT
MOVES INLAND EARLY AFTERNOON. MODELS ARE VARIED IN THE AMOUNT OF
SEABREEZE PRECIPITATION BEING PRODUCED...GENERALLY DUE TO
DIFFERENCES IN MOISTURE AVAILABLE FROM THE FRONT TO THE NORTH.
HAVE FOCUSED PRECIPITATION ON THOSE AREAS TOMORROW
AFTERNOON...WITH THE SLIGHTLY ACTIVE SEABREEZE AND ANY SHOWERS
THAT DRIFT SOUTHWARD FROM THE FRONT ITSELF INTO NORTHERN JIM HOGG
AND BROOKS COUNTY. TEMPERATURES WILL BE A COUPLE DEGREES LOWER
TOMORROW DUE TO INCREASED AMOUNTS OF CLOUD COVER...BUT LITTLE
DIFFERENCE WILL BE FELT BETWEEN TODAY AND TOMORROW. RAIN CHANCES
WANE AFTER SUNSET TOMORROW WITH THE SEABREEZE DISSIPATING DUE TO
LOSS OF HEATING. A FEW SHOWERS ARE STILL POSSIBLE FOR THE NORTHERN
COUNTIES AFTER SUNSET...GENERALLY CLOSER TO THE DEEPER MOISTURE.

LONG TERM /SATURDAY THROUGH THURSDAY/...UPPER LEVEL PATTERN
SHOWS SOME SLIGHT CHANGES IN THE LONG TERM AS THE UPPER TROUGH
OVER THE EASTERN US BECOMES ELONGATED AND SLOWLY FILLS. UPPER
RIDGE OVER THE WESTERN STATES LOOSENS ITS CONTROL OVER THE REGION
AS THE UPPER TROUGH SLIDES FAR ENOUGH SOUTH TO PUSH THE RIDGE
WEST. THE WEAK COLD FRONT WILL CONTINUE TO SLOWLY MEANDER ACROSS
THE RIO GRANDE PLAINS/STALL ACROSS THE NORTHERN RANCHLANDS
SATURDAY INTO SUNDAY. AHEAD OF AND ALONG THE FRONT...DEEP LAYER
MOISTURE INCREASES AS MOISTURE POOLS AND PWATS INCREASE TO AROUND
2 INCHES. THE COMBINATION OF WEAK FORCING AND CONVERGENCE ALONG
THE FRONT WILL PRODUCE A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE VICINITY OF THE FRONT. BELIEVE THE GREATEST
CHANCES FOR PRECIP REMAINS NORTH OF THE RGV AND DEEP SOUTH TEXAS
AND OVER THE RIO GRANDE PLAINS. ADDITIONALLY WITH MOISTURE IN
PLACE AND LIGHTER EAST SOUTHEASTERLY WINDS...A DECENT SEABEEZE
SHOULD DEVELOP AND ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG THE SEABREEZE EACH DAY THROUGH
TUESDAY.

WHILE TEMPERATURES WILL STILL BE HOT THIS WEEKEND...THEY WILL BE
CLOSER TO NORMAL AS THEY WILL BE MODERATED BY THE INCREASED CLOUD
COVER. AFTERNOON HIGHS WILL REACH THE MID TO UPPER 90S ACROSS MUCH
OF THE INLAND AREAS WITH TEMPERATURES ACROSS THE WESTERN COUNTIES
NOT QUITE TOUCHING THE CENTURY MARK. TEMPERATURES BEGIN TO
INCREASE ONCE AGAIN BY MIDWEEK AS DRIER AIR MOVES IN.

MARINE...
NOW THROUGH SATURDAY EVENING...WEAK HIGH PRESSURE ACROSS THE GULF
AND WEAKENING FRONTAL BOUNDARY FROM THE NORTH WILL ALLOW WINDS TO
RELAX FOR THE MARINE ZONES THROUGH THE NEXT 36 HOURS. THE SMALL
CRAFT ADVISORY FOR THE LAGUNA MADRE WILL EXPIRE AT 6PM AND LIKELY
WILL NOT NEED ANY EXTENDING. WINDS TONIGHT WILL FALL TO AROUND 10
KNOTS AREAWIDE. SEAS CURRENTLY AROUND 3 FEET WILL SLOWLY RELAX TO 1
TO 2 FEET BY FRIDAY AFTERNOON. WINDS TOMORROW WILL REMAIN AROUND 10
KNOTS. THE WEAK FRONTAL BOUNDARY MAY PRODUCE SOME SHOWER ACTIVITY IN
THE NORTHERN MARINE ZONES LATER TOMORROW...BRINGING SOME HAZARDOUS
BOATING CONDITIONS. MARINERS ARE ADVISED TO KEEP TRACK OF THE LATEST
UPDATES CONCERNING ANY GUSTY THUNDERSTORM WINDS.

SATURDAY THROUGH TUESDAY...FAVORABLE MARINE CONDITIONS ARE EXPECTED
FOR THE PERIOD AS THE PRESSURE GRADIENT REMAINS WEAK OVER THE GULF
OF MEXICO. LIGHT TO MODERATE EAST SOUTHEAST WINDS WILL PREVAIL WITH
SEAS REMANING LOW WITH WAVE HEIGHTS GENERALLY LESS THAN 3 FEET. THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL EXIST OVER THE MARINE
AREAS THROUGH THE PERIOD. WINDS AND SEAS MAY BRIEFLY BE HIGHER IN
AND AROUND SHOWERS AND THUNDERSTORM ACTIVITY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

54/68
Hazardous weather outlook, Jul 31, 3:26 PM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
426 PM CDT THU JUL 31 2014

TXZ248>257-011030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
426 PM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FRIDAY NIGHT THROUGH MIDDAY SATURDAY: A FEW THUNDERSTORMS MAY
AFFECT THE RANCHLANDS OF NORTHERN ZAPATA...JIM HOGG...AND BROOKS
COUNTY MAINLY FRIDAY EVENING. POTENTIAL HAZARDS INCLUDE OCCASIONAL
CLOUD TO GROUND LIGHTNING...A BRIEF DOWNPOUR...AND WIND GUSTS TO
30 MPH.

SATURDAY AFTERNOON THROUGH MONDAY: A FEW THUNDERSTORMS ARE
EXPECTED...FAVORING THE RANCHLANDS NORTH OF THE RIO GRANDE VALLEY
ON SATURDAY AFTERNOON AND EVENING...EVERYWHERE ON SUNDAY...AND THE
RIO GRANDE VALLEY ON MONDAY. POTENTIAL HAZARDS INCLUDE OCCASIONAL
TO FREQUENT CLOUD TO GROUND LIGHTNING...A FEW DOWNPOURS WHICH
COULD PRODUCE LOCAL NUISANCE FLOODING IF THEY OCCUR IN POOR
DRAINAGE AREAS...AND WIND GUSTS UP TO 35 MPH.

TUESDAY: NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-011030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
426 PM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY NIGHT THROUGH MIDDAY SATURDAY: A FEW THUNDERSTORMS MAY
AFFECT THE WATERS NORTH OF PORT MANSFIELD MAINLY AFTER MIDNIGHT.
POTENTIAL HAZARDS INCLUDE OCCASIONAL CLOUD TO WATER LIGHTNING...A
BRIEF DOWNPOUR THAT COULD REDUCE VISIBILITY BELOW 3 NAUTICAL MILES...AND
WIND GUSTS TO 25 KNOTS.

SATURDAY AFTERNOON THROUGH MONDAY: A FEW THUNDERSTORMS ARE
EXPECTED...FAVORING THE GULF WATERS MAINLY NORTH OR PORT MANSFIELD
SATURDAY...EVERYWHERE ON SUNDAY...AND THE WATERS SOUTH OF PORT
MANSFIELD MONDAY. POTENTIAL HAZARDS INCLUDE OCCASIONAL TO FREQUENT
CLOUD TO WATER LIGHTNING...A FEW DOWNPOURS WHICH COULD REDUCE
VISIBILITY TO 1 NAUTICAL MILE...AND WIND GUSTS UP TO 30 KNOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

52/BSG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Starr

When
August 1, 12:00 AM CST to August 4, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Severe (D2) drought conditions remained entrenched over most of Starr County, with the exception of a stripe of moderate (D1) drought conditions on the western and northern county borders.

Drought, Hidalgo

When
August 1, 12:00 AM CST to August 4, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Severe (D2) drought conditions remained over most of the western third of the county. The middle third of the county experienced moderate (D1) drought conditions and the eastern third remained abnormally dry (D0).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540977, 540978.